North Dakota, 2015

Hail in North Dakota, September 30, 2015

September 30, 2015 · NWS BIS · 4 events in 3 counties and zones

A compact slow moving upper level low near the Canadian border combined with a developing low level jet and modest instability to bring large hail to southwest into central North Dakota. The largest hail was a half-dollar in diameter, and was reported in Stark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A compact slow moving upper level low near the Canadian border combined with a developing low level jet and modest instability to bring large hail to southwest into central North Dakota. The largest hail was a half-dollar in diameter, and was reported in Stark County. The event continued into the early morning hours of October 1, which can be found in the October 2015 edition of Storm Data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 30, 4:43 PM MST, 39 minutes earlier.

Area forecast discussion, Sep 30, 4:43 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT WED SEP 30 2015

.UPDATE...
ISSUED AT 638 PM CDT WED SEP 30 2015

ISOLATED THUNDERSTORM FORMING IN SOUTH CENTRAL NORTH DAKOTA IN AN
AREA OF MARGINAL CAPE AND SHEAR. WILL EXTEND THE THUNDERSTORM
THREAT TO THE SOUTH CENTRAL.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 237 PM CDT WED SEP 30 2015

CURRENT SURFACE ANALYSIS PLACES TROUGH OVER EASTERN MONTANA WITH
RIDGE STRETCHING THROUGH THE UPPER MIDWEST INTO THE CENTRAL
PLAINS. UPPER LEVEL ANALYSIS PLACES RIDGE STRETCHING FROM THE
FOUR-CORNERS REGION TOWARDS THE NORTHERN ROCKIES. COMPACT UPPER LOW
ALONG THE SOUTHERN PART OF THE SASKATCHEWAN-MANITOBA BORDER
CONTINUES TO PRODUCE SOME WEAK CONVECTION OVER SOUTHERN PORTIONS
OF SASKATCHEWAN AND MANITOBA...STRETCHING INTO FAR NORTHERN NORTH
DAKOTA.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...AFOREMENTIONED UPPER
LOW WILL CONTINUE TO LOITER OVER THE AREA OVERNIGHT WITH ENHANCING
LOW LEVEL JET. THIS WILL BRING INCREASING PRECIPITATION
CHANCES...PARTICULARLY TO NORTH CENTRAL NORTH DAKOTA INTO NORTHERN
PORTIONS OF THE JAMES RIVER VALLEY. WITH MODEST INSTABILITY IN
PLACE...WILL CONTINUE TO KEEP LOW END THUNDER CHANCES MENTIONED.

ON ON THURSDAY...PRECIPITATION CHANCES WILL CONTINUE TO START THE
DAY...THOUGH CHANCES WILL DECREASE IN THE AFTERNOON AS UPPER LOW
RETRACTS TOWARDS THE WEST. BREEZY SOUTH/SOUTHEASTERLY WINDS
EXPECTED BY MID-DAY OVER THE CENTRAL PART OF THE STATE AS MODEST
PRESSURE GRADIENT REMAINS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 237 PM CDT WED SEP 30 2015

AN UPPER TROUGH IN SOUTHEAST SASKATCHEWAN WILL GRADUALLY WEAKEN
AND LIFT NORTH THURSDAY NIGHT AS A CLOSED UPPER LOW/DEEP TROUGH IN
THE GREAT BASIN EJECTS NORTHEAST. SOUTHWEST FLOW INTO NORTH DAKOTA
WITH SURFACE LOW PRESSURE IN WYOMING AND INVERTED TROUGH EXTENDING
INTO EASTERN MONTANA WILL PRODUCE A SOUTHERLY FLOW OF MOISTURE IN
MAINLY WESTERN NORTH DAKOTA FRIDAY THROUGH SUNDAY. ALTHOUGH TODAYS
GFS MODEL CONSENSUS IS ADVERTISING THE BULK OF THE PRECIPITATION
REMAINING IN EASTERN AND CENTRAL MONTANA THROUGH THE PERIOD...THE
12Z ECMWF REMAINS MORE ROBUST REGARDING THE AREAL COVERAGE AND
PRECIPITATION AMOUNTS FRIDAY THROUGH SUNDAY IN THE WEST. TAKING A
BLEND STILL YIELDS A HIGH CHANCE TO LIKELY POPS IN THE
WEST...TAPERING OFF TO SLIGHT CHC IN CENTRAL NORTH DAKOTA THROUGH
FRIDAY THROUGH SUNDAY. STRONG SOUTHEAST WINDS (BOUNDARY LAYER
WINDS OF 30KT-35KT) DEVELOP IN SOUTHWEST NORTH DAKOTA LATE
THURSDAY NIGHT THROUGH FRIDAY EVENING. A WIND ADVISORY MAY NEEDED
DURING THIS TIME AS SUSTAINED WINDS WILL BE AROUND 30 MPH. ANOTHER
CLOSED UPPER LOW DROPS INTO THE GREAT BASIN MONDAY RESULTING IN
WEAK RIDGING OVER NORTH DAKOTA. UNCERTAINTY REMAINS ON THE EXACT
TRACK OF THIS UPPER LOW AND ULTIMATELY THE PRECIPITATION COVERAGE
AND AMOUNTS. THE SUPERBLEND SPREADS A CHANCE IN SOUTHERN NORTH
DAKOTA MONDAY NIGHT AND TUESDAY WITH A SLIGHT CHC ELSEWHERE AND NO
CHANGES TO THIS IDEA.

HIGH TEMPERATURES STILL FORECAST ON THE COOLER SIDE FRIDAY THROUGH
SUNDAY WITH HIGHS 55-60F...THEN RISING INTO THE MID 60S MONDAY
THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 638 PM CDT WED SEP 30 2015

SURFACE LOW IN SOUTHEAST MONTANA WILL BE THE FOCUS FOR SCATTERED
THUNDERSTORMS ACROSS SOUTH PORTIONS OF CENTRAL AND EASTERN NORTH
DAKOTA TONIGHT AND THURSDAY. VFR EXPECTED. THUNDERSTORMS TOO
UNCERTAIN TO INCLUDE IN TAFS AT THIS TIME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...JJS
LONG TERM...KS
AVIATION...WAA
Hazardous weather outlook, Sep 30, 5:05 PM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT WED SEP 30 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
705 PM CDT WED SEP 30 2015 /605 PM MDT WED SEP 30 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS POSSIBLE OVER PORTIONS OF THE AREA TONIGHT.
A FEW MAY BE STRONG WITH HAIL AND HEAVY RAIN WEDNESDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTHEASTERLY WINDS OF 30 TO 45 MPH ARE POSSIBLE IN
SOUTHWEST NORTH DAKOTA FRIDAY. A WIND ADVISORY MIGHT BE NEEDED IF
THIS TREND CONTINUES. PLEASE CHECK BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 30, 4:27 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT WED SEP 30 2015

NDZ033-034-010015-
STARK ND-MORTON ND-
627 PM CDT WED SEP 30 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STARK AND
NORTHWESTERN MORTON COUNTIES...

AT 626 PM CDT/526 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER RICHARDTON...OR 22 MILES EAST OF DICKINSON...MOVING
EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HEBRON AND RICHARDTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4682 10238 4700 10234 4700 10214 4698 10214
      4698 10197 4674 10199
TIME...MOT...LOC 2326Z 278DEG 11KT 4691 10231

ABELING

The radar

The Bismarck radar (KBIS), 110 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Stark

When
September 30, 5:22 PM MST to 5:25 PM MST
Where
Stark County, 2.76 mi S of Antelope
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.810, -102.200

Hail, Stark

When
September 30, 6:05 PM MST to 6:07 PM MST
Where
Stark County, 10.36 mi S of Antelope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.700, -102.200

Hail, Hettinger

When
September 30, 6:55 PM MST to 6:57 PM MST
Where
Hettinger County, 15.92 mi N of Burt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.600, -102.130

Hail, Bottineau

When
September 30, 8:45 PM CST to 8:52 PM CST
Where
Bottineau County, 1.95 mi SW of Willow City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.580, -100.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602216, 602217, 602218, 602219.